Blood thinners question.

nola_in_ausMay 28, 2006

Is anyone taking blood thinners?

Because of a heart problem my Cardiologist and Doctors

at the hospital have recommended strongly that I take

a blood thinner (Warfarin) so that I wont have a stroke,

but because I have a lot of friends (one bled to death

only last Christmas after an emergency operation) I am

reluntant.

Does anyone here take thinners,if so which ones,or do you

know of a natural way of thinning blood.I realise brand

names cannot be posted but will be very appreciative

of any help.

TIA,Nola

Thank you for reporting this comment. Undo
lazy_gardens

The main thing to remember with taking prescription blood thinners is to AVOID the non-prescription supplements that have an anticoagulant effect.

Here's some of the top offenders:

Ginko
Ginseng
Chamomile
Ibuprofen
Aspirin
Willow bark

    Bookmark   May 29, 2006 at 2:29PM
Thank you for reporting this comment. Undo
socks

Many people take blood thinners in the form of aspirin or other meds prescribed by their doctors.

You have to consider the greater risk to you: is it stroke, or is it emergency surgery? Then decide about the blood thinner. Not everyone taking blood thinners dies when they have emergency surgery. I don't know what the percentage is, but I would guess it is not high.

    Bookmark   May 29, 2006 at 4:10PM
Thank you for reporting this comment. Undo
nola_in_aus

Thanks for your help,I can't take Aspirin because it affects
my stomach,I have tried the coated one but still was nauseas
and had bad stomach pains,I will be seeing my Cardiologist
again next week so will discuss it again with him,my
DH worked with chemicals and I know that Vit K is to
be avoided so I'd have to watch foods which contain it.
Thanks again,
Nola

    Bookmark   May 29, 2006 at 4:35PM
Thank you for reporting this comment. Undo
Gina_W

Aspirin doesn't work the same way and doesn't do the same thing as Warfarin. Warfarin is an old (no more drug-company patents) drug that many, many people take. It has almost no side effects other than thinning your blood. (So you needn't worry unless you will be playing football or other contact sport any tme soon!)

If you are taking Warfarin and need surgery, your doctor will take you off the Warfarin and make other arrangements prior to and after the surgery.

The only bother about it is that you must stick with a consistent diet and you will need to have your blood tested regularly to make sure your dosage is putting your blood within the level your doctor has prescribed.

A consistent diet means that if you eat X amount of broccoli, or drink X amount of wine, you should do so regularly. For example, if you never eat broccoli, then one day eat a large portion of it, it will affect your blood "thin-ness". So, yes, there are food and other drugs that are contraindicated, but that doesn't mean you must necessarily avoid them. Only that you eat than with regularity.

One important issue: most doctors are not equipped to handle long-term maintenance tests for drugs like Warfarin. There may be an "Anti-coagulation clinic" who your doctor will refer you to - the clinic will monitor your tests, bug you when you are overdue for a test, and let you know if you need to change your dose. Find out if there is such a clinic available to you and if so, definitely get your doctor to offload your Warfarin maintenance to the clinic.
Good luck.

    Bookmark   May 30, 2006 at 3:46PM
Thank you for reporting this comment. Undo
agnespuffin

It doesn't really "thin" the blood, it's more like slowing down the clotting. This prevent clots from forming and breaking off into little pieces. These little pieces can then migrate to the brain and block the tiny little blood vessels. That's when you get a stroke.

Just to ease your mind a little. I had some serious surgery and was warned that there was a danger because of the tendency for that type of surgery to form clots. A few months later, my doctor opted to prescribe "blood thinners" on his surgery patients for this particular surgery BEFORE he operated as is was a lot easier to stop excessive bleeding than it was to dissolve a clot and repair the damage that one could do.

It could be your friend was in a situation where the hospital was not aware before hand that she was on anti-coagulates. They may not have had equipment or extra blood on hand to take care of her.

So, talk to your doctor. Let him know about your worries.

    Bookmark   May 30, 2006 at 4:11PM
Thank you for reporting this comment. Undo
robinva

Warfarin is a rat poison. Are you aware of that. A natural alternative is Nattokanase. It is an effective blood thinner with no side effects. You should also be taking fish oil.
Robin

    Bookmark   October 9, 2006 at 10:53PM
Thank you for reporting this comment. Undo
agnespuffin

Warfarin is NOT a rat POISON. I wish people would quit calling it a poison, because it isn't. It works exactly the same way as it does on a human. It keeps the rat's blood from clotting. As his "dose" is much greater than the humans, he bleeds to death internally.

The rat doesn't have a doctor controlling the amount of the dose.

    Bookmark   October 9, 2006 at 11:12PM
Thank you for reporting this comment. Undo
Gina_W

People who need to be on warfarin therapy, need to be on warfarin therapy. It saves many, many lives. There is NO alternative, supplement or herbal med that can replace it.

    Bookmark   October 11, 2006 at 12:29PM
Thank you for reporting this comment. Undo
kiwi911

I have been taking Coumadin for almost 2 years now because I had my second DVT in my lower calf. When I first started taking them I was cold all the time, I have since gotten use to them. You have to be very careful of what you eat, you won't be able to take anything over the counter that contains aspirin. You have to be careful about getting a bad bruise, or cutting yourself because a normal person will clot in 11 seconds or under I will clot in about 19 seconds that is a big difference. You will have to have your protime and INR tested regularly to make sure you stay in your range. Since I had a blood clot problem my normal INR range is 2-3. I go to the anticoagulation clinic once a month to be monitored correctly. I was really scared when I started taking this drug, I was only 38 and asked alot of questions. You need to educate yourself on this drug, the internet is a great place to start and also discussing it with your doctor. Its actually a live saving drug, and you will have to either wear an ID bracelet letting others know that you take coumadin or a card in your wallet. There are medications they can give you in case of Emergency surgery to counter act the coumadin to prevent bleeding to death.

    Bookmark   December 7, 2006 at 11:06PM
Thank you for reporting this comment. Undo
bettygracie

I've been taking Coumadin about 5 years. My levels are checked monthly and have always been in the 2-3 range. Recently the clinic changed the person who was monitoring my levels. Since that change my level went down to 1.5. They increased my Coumadin from 2.5mg to 5mg daily. They check my levels weekly until I'm back in the 2-3 range. Why all of a sudden did my levels change? Is it possible that the person monitoring my levels could be wrong? I'm 89 and healthy, but this has me quite concerned.

    Bookmark   March 31, 2007 at 3:12PM
Thank you for reporting this comment. Undo
LibbyLiz

Does anyone remember what the no-nos are about not exercising & dieting and then exercising & dieting while on Warfarin?

I've been on this med since January & gained weight after the surgery that gave me the clot & while on the med because of not being able to diet & exercise. The weight was bad enough before. So was my self esteem. Both are worse now.

So I'm one day short of one month away from getting off this med & have been NEEDING desperately to lose the weight!

I started exercising on Sunday with a 5-mile walk. Monday was an 8-mile bike ride. Tuesday was another walk, maybe 1 or 2 miles at the most. Today was another bike ride, maybe 1 or 2 miles at the most. All trips got my heart pumping & me breathing heavy since I live in a hilly & windy area.

I have to keep busy with something or I'll start smoking again!

    Bookmark   June 13, 2007 at 9:50PM
Sign Up to comment
More Discussions
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
Anyone heard of Ageless Xtra?
Hi everyone, I usually post and lunk on the decorating...
customdecorator
The importance of biometrics in healthcare
Source: www.blogiritech.com The healthcare system,...
iritechinc
Finally Got My Kidney
Was on dialysis 9 years,On Thanksgiving eve they called...
bulldinkie
Suggest a remedy for chapped hand and breaking of nails
I am a working lady and my work is mostly on computer....
kalifa
Sponsored Products
Americh Brisa II 7444 Tub (74" x 44" x 26")
Modern Bathroom
Bulldog Throw Pillow
$29.99 | Dot & Bo
Abetta Classic Saddle - 205093FP
$303.78 | Hayneedle
Grid Throw Pillow
$34.99 | Dot & Bo
72" Venica Teak Double Vanity for Semi-Recessed Sinks
Signature Hardware
Trento Cabinets Westwood 48 in. Vanity Cabinet Only in White DNV-48-WS
Home Depot
Carolina Panthers Garden Flag
$8.99 | zulily
Americh Madison 7238 Tub (72" x 38" x 22")
Modern Bathroom
© 2015 Houzz Inc. Houzz® The new way to design your home™